Ask an expert
Question

30 Apr 2003

Anxiety
Hi. Please can you supply me with advice re: anxiety attacks. It has reached such a stage that I have difficulty breathing and it is also causing my hair to fall out in handfuls!! I have tried antidepressants, and they didn't help me. I do not want to go back onto the medication. What else can I do?
Answer 344 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Dear nw,
Generally, antidepressants don't make your hair fall out, though it is possible that the stres s/ anxiety that you were suffering from, could have afected your hair's health. Generally, too, one wouldn't tend to use an antidepressant drug to treat any simple anxiety state --- there are other treatments for that ( see below ). But from what you say, about it reaching a stage when you found breathing difficult, perhaps the diagnosis made was of a Panic Disorder, a specific variety of anxiety problem, which can indeed respond well in many cases to the use of an antidepressant --- though one would need to take it in the right dose for some weeks to expect a noticeable impact on panic attacks.
Now, if this is simply a problem of chronic anxiety, with perhaps some more severe anxious episodes, there are two main ways to treat it ( and combining them can be especially useful ) --- one is with medications for anxiety as such, and perhaps in your situation, Buspirone / Buspar, which ia not addictve and usually very gentle and gradual in its impact. The other approach is psychological therapy, of the cognitive and behavioural forms, which a good clinical psychologist can provide.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.